Alert archive / Missouri / River Flood Warnings in 2013

River Flood Warning 81, NWS Kansas City, MO

May 27, 2013Cass County, Henry County, Johnson County, Missouri

NWS Kansas City, MO issued this river flood warning at May 27, 2013, 4:27 PM CDT for Cass County, Henry County, Johnson County, Missouri. It took effect at May 27, 2013, 5:38 PM CDT. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
May 27, 2013, 4:27 PM CDT (21:27 UTC)
In effect from
May 27, 2013, 5:38 PM CDT
Expired
May 29, 2013, 5:07 AM CDT
In force
35 hr
Issued by
NWS Kansas City, MO
Flood severity
Minor

Counties Cass County, MO, Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 34 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek near Blairstown (BLRM7). The gauge peaked at 23.74 ft at May 28, 2013, 1:00 AM CDT.

actionminormoderate15202505/2705/2805/2905/30
Action stage
15 ft
Minor stage
20 ft
Moderate stage
23 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06921720, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at May 27, 3:57 PM CDT, 30 minutes earlier.

Area forecast discussion, May 27, 3:57 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
357 PM CDT Mon May 27 2013

.SHORT TERM...(This Evening through Tuesday)
Issued at 356 PM CDT MON MAY 27 2013

Convection from this morning has cleared the forecast area as of
2PM. Scattered showers and isolated thunderstorms continue to
percolate across far southeast Kansas as the cold pool interacts
with the prevailing southerly near surface flow, though these storms
currently look to just graze, or stay south of, our forecast area.

For Tonight... more thunderstorm activity is expected as another
shortwave trough lifts up and over the shortwave ridge dominating
the Plains States. The cold pool across eastern Kansas and Missouri
will likely keep conditions across our area quite through the rest
of the afternoon. However, by this evening thoughts are that another
round of storms will begin to initiate across central to north
central Kansas as the outflow boundary and dry-line interact in the
heat of the late afternoon hours/early evening hours. Storms will
likely congeal through the evening hours as they transit east into
northern Missouri, after which current expectations are that the
storms will then slide east southeast across Missouri, roughly
following parallel, but to the north of, the outflow boundary across
Missouri. Strong to moderately severe storms would be possible as
0-6KM shear values will be ranging from 30 to 40 knots this evening.
Large hail and damaging winds are the primary threats expected, and
that activity could occur with any of the storms later this evening.

Additionally, earlier convection brought a great swath of heavy rain
to the forecast area this morning. Rainfall totals of over 2 inches
where noted across Kansas City, with areas east of a Maryville to
Boonville line locally receiving more than 3 inches through the
entire event from Sunday evening through today. Working on the
assumption that storms will moves through northern Missouri again
tonight, thoughts are that any strong storms with torrential rain
will likely lead to flash flooding. Therefore, have issued a flash
flood watch for the areas east of the aforementioned line.

Tuesday morning, ongoing convection may still be rolling east across
northern Missouri, though forecast confidence quickly drops off even
this far out as numerical weather forecasts have struggled with
convection in this environment. NSSL-WRF has done the best job, and
it still seems to have the right idea as it tries to initiate
convection across central Kansas. With this in mind, thoughts are
that any lingering morning activity will sweep east and south from
our area leaving the region once again stabilized through the
mid-afternoon hours. More storms may develop later in the day near
the Iowa border, but confidence is low at this time.

.LONG TERM...(Tuesday Night through Monday)
Issued at 356 PM CDT MON MAY 27 2013

Wednesday...A negatively-tilted upper trough ejects into the Plains
on Wednesday, with much of the flow becoming meridional. At the
surface, a dry-line will be located over western Kansas, acting as a
primary mechanism for convective initiation. Much of this activity
will remain west of the CWA throughout the day. Additionally,
outflow boundaries from earlier convection may also help serve as a
focus for further thunderstorm activity. The specific location of
such features are not resolvable at this time and further lends
uncertainty to the forecast. Strong upper forcing will lead to
scattered to numerous thunderstorms over central Kansas. This
activity will work its way eastward overnight into portions of the
CWA, maintained in part by a strong 50-60kt nocturnal LLJ. Assuming
the environment remains unstable as operational models suggest,
isolated severe weather will be possible over eastern Kansas and
western Missouri overnight, with strong straight-line winds the
primary hazard.

Thursday through Monday...Forecast uncertainty increases by Thursday
into the weekend as the overall evolution of the upper trough is
handled differently among operational guidance. The locations of the
dry-line/cold front make gradual progression eastward during the end
of the work week. Therefore forecast on Thursday follows the most
probable scenario for convection to initially develop and mature
outside of the CWA in closer proximity to the surface foci and
gradually move towards the area overnight. Probabilities for
convection will increase Friday and Saturday as the cold front
nears/moves through the region. Moderate shear and sufficient
instability, assuming the boundary layer can recover from any
nocturnal convection, still look to be juxtaposed ahead of the cold
front, suggesting the possibility of organized storm modes and
subsequent strong/severe weather threat. The cold front pushes
through the CWA on Sunday, with dry weather expected Sunday and
Monday as high pressure builds into the Missouri Valley.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1228 PM CDT MON MAY 27 2013

Ongoing weather will depart terminals before 19Z with VFR conditions
in its wake. Forecast uncertainty is high with regards to timing and
coverage of evening/overnight convection, with the most probable
window expected after 03-05Z through 13Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH from 7 PM CDT this evening through Tuesday
     morning FOR MOZ002>008-012>017-022>025-031>033-039-040.

&&

SHORT TERM...Cutter
LONG TERM...Blair
AVIATION...Blair
Hazardous weather outlook, May 27, 1:12 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
112 PM CDT MON MAY 27 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
112 PM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LINGERING THUNDERSTORM ACTIVITY ACROSS AREAS FROM EAST CENTRAL KANSAS
INTO CENTRAL MISSOURI WILL SLOWLY CLEAR CENTRAL MISSOURI THIS
AFTERNOON. NO SEVERE THUNDERSTORM ACTIVITY IS EXPECTED FROM THESE
LEFT OVER STORMS.

HOWEVER...ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT
ACROSS THE ENTIRE OUTLOOK AREA. STORMS ARE EXPECTED TO INITIATE IN
SOUTH CENTRAL TO SOUTHEAST NEBRASKA LATE THIS AFTERNOON AND THIS
EVENING...AFTER WHICH THEY WILL BEGIN SHIFTING EAST INTO NORTHEAST
KANSAS AND NORTHWEST MISSOURI. THESE STORMS WILL EVENTUALLY SPREAD
ACROSS THE ENTIRE OUTLOOK AREA OVERNIGHT...THOUGH THE STRONGEST
STORM...WHICH MAY BE ABLE TO PRODUCE LARGE HAIL AND DAMAGING
WINDS...WILL BE LOCATED NORTH OF A KANSAS CITY TO KIRKSVILLE LINE. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS ASSOCIATED WITH
THIS EVENINGS STORMS. ADDITIONALLY...TORRENTIAL RAIN WILL ACCOMPANY
MANY OF THESE STRONG STORMS...POSSIBLY LEADING TO LOCAL FLOODING
ISSUES AS WELL AS EXACERBATING ONGOING FLOODING ALONG AREA
RIVERS...STREAMS...AND CREEKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY
NIGHT...ESPECIALLY ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS.
THE THREAT FOR SEVERE THUNDERSTORMS APPEARS LOW AT THIS TIME.

MULTIPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED LATE WEDNESDAY NIGHT
THROUGH FRIDAY NIGHT. SEVERAL PERIODS OF STRONG OR SEVERE
THUNDERSTORMS ARE POSSIBLE THROUGH THIS TIME. IN ADDITION...THE
POTENTIAL EXISTS FOR WIDESPREAD HEAVY RAINFALL WHICH COULD LEAD TO
FLOODING CONCERNS LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS NORTHERN MISSOURI
AND NORTHEAST KANSAS.

CUTTER

In the hours before

Local storm report, May 27, 12:04 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1204 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       N PLEASANT HILL         38.80N 94.27W
05/27/2013  M2.00 INCH       CASS               MO   OFFICIAL NWS OBS

            TWO INCHES OF RAIN DURING THE PAST TWO HOURS...ENDING AT
            12 PM CDT

&&

SBLAIR
Special weather statement, May 27, 12:10 PM CDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1210 PM CDT MON MAY 27 2013

MOZ044-045-054-271745-
HENRY MO-JOHNSON MO-PETTIS MO-
1210 PM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR PETTIS COUNTY IN CENTRAL
MISSOURI...AND EASTERN JOHNSON AND NORTHEASTERN HENRY COUNTIES IN
WEST CENTRAL MISSOURI UNTIL 1245 PM CDT...

AT 1209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LA MONTE TO WHITEMAN
AIR FORCE BASE TO LEETON...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WINDSOR...SEDALIA...LA MONTE...HOUSTONIA...GREEN RIDGE...
  HUGHESVILLE AND SEDALIA MEMORIAL ARPT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3854 9386 3870 9362 3892 9353 3893 9305
      3868 9314 3853 9332
TIME...MOT...LOC 1710Z 275DEG 27KT 3882 9345 3868 9351
          3857 9366

CUTTER
Local storm report, May 27, 12:35 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1235 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HEAVY RAIN       BATES CITY              39.01N 94.07W
05/27/2013  M2.75 INCH       LAFAYETTE          MO   TRAINED SPOTTER

            RAINFALL FROM LATE THIS MORNING

&&

SBLAIR
Local storm report, May 27, 1:33 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
133 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     TSTM WND DMG     3 S KING CITY           40.01N 94.52W
05/27/2013                   DEKALB             MO   EMERGENCY MNGR

            GRAIN BIN AND SHED NEAR US 169 HWY WERE DAMAGED FROM HIGH
            WINDS. TIME ESTIMATED FROM RADAR.

&&

SBLAIR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:36 PM CDTSpecial Weather StatementEAXChariton24 min
May 26, 8:23 PM CDTFlash Flood WarningEAXHoward3 hr
May 26, 8:34 PM CDTTornado WarningEAXWorth26 min
May 26, 8:59 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Worth31 min
May 26, 10:00 PM CDTSpecial Weather StatementEAXGentry30 min
May 27, 12:38 AM CDTAreal Flood AdvisoryEAXHoward6 hr
May 27, 3:52 AM CDTSpecial Weather StatementEAXAtchison53 min
May 27, 4:49 AM CDTSpecial Weather StatementEAXAndrew, Holt, Nodaway41 min
May 27, 5:39 AM CDTSpecial Weather StatementEAXBuchanan51 min
May 27, 5:47 AM CDTSpecial Weather StatementEAXAndrew, Gentry, Worth43 min
May 27, 6:48 AM CDTSpecial Weather StatementEAXDeKalb, Gentry42 min
May 27, 8:09 AM CDTSpecial Weather StatementEAXCaldwell, Livingston36 min
May 27, 8:11 AM CDTRiver Flood WarningEAXChariton, Macon5 days
May 27, 8:51 AM CDTSpecial Weather StatementEAXCarroll24 min
May 27, 9:38 AM CDTSpecial Weather StatementEAXSaline37 min
May 27, 9:54 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston8 days
May 27, 9:54 AM CDTRiver Flood WarningEAXAndrew, Buchanan6 days
May 27, 12:10 PM CDTSpecial Weather StatementEAXPettis35 min
May 27, 12:21 PM CDTRiver Flood WarningEAXBuchanan4 days
May 27, 12:21 PM CDTRiver Flood WarningEAXCooper4 hr
May 27, 12:21 PM CDTRiver Flood WarningEAXAtchison, Holt3 days
May 27, 12:35 PM CDTRiver Flood WarningEAXCarroll, Chariton9 days
May 27, 1:23 PM CDTRiver Flood WarningEAXCarroll6 days
May 27, 2:44 PM CDTRiver Flood WarningEAXAndrew, Nodaway15 hr
May 27, 2:49 PM CDTRiver Flood WarningEAXAndrew, Buchanan38 hr
May 27, 2:49 PM CDTRiver Flood WarningEAXPlatte5 days
May 27, 2:49 PM CDTRiver Flood WarningEAXPlatte6 days
May 27, 3:55 PM CDTFlash Flood WatchEAXAdair, Andrew, Atchison, Buchanan, Caldwell, Carroll and 20 more35 hr
May 27, 4:27 PM CDTRiver Flood WarningEAXLinn, Livingston5 days

Nearby

River Flood Warnings in Missouri, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.